Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 13, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 3, 2001, 9:31 AM CDT for Jefferson County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 3, 2001, 9:31 AM CDT (14:31 UTC)
- Expired
- Apr 3, 2001, 10:15 AM CDT
- In force
- 44 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 8:00 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.5 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 350 m²/s²
- 0-3 km storm-relative helicity
- 443 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 031431 SVRTOP KSC087-031515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 931 AM CDT TUE APR 3 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS * UNTIL 1015 AM CDT * AT 929 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF OZAWKIE ALONG THE JACKSON AND JEFFERSON COUNTY LINE...OR ABOUT 16 MILES NORTH OF TOPEKA...MOVING EAST AT 25 MPH. * SOME LOCATIONS AFFECTED... OZAWKIE VALLEY FALLS NORTONVILLE WINCHESTER LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3941 9557 3920 9558 3924 9518 3941 9517 PB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:05 AM CDT, 6 hours 26 minutes earlier.
Area forecast discussion, Apr 3, 3:05 AM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 305 AM CDT TUE APR 3 2001 MAIN FORECAST QUESTION IS HOW FAST WILL THE WARM FRONT MOVE NORTHWARD. GENERALLY PREFER THE ETA FORECAST AS IT APPEARS TO BEST HANDLE THE NORTHWARD MOVEMENT OF WARM FRONT. WOULD EXPECT TODAY TO BE SIMILAR TO MONDAY WITH WARM FRONT LOCATED ACROSS SOUTHEAST KANSAS...AND MOIST FLOW OVERRUNNING THE BOUNDARY INTO NORTHEAST KANSAS. FORECAST SOUNDINGS SHOW LITTLE INSTABILITY SO MAINLY EXPECT JUST SCATTERED SHOWERS TODAY. CLOUDS AND SCATTERED PRECIPITATION SHOULD HELP HOLD HIGHS IN THE 60S...PRETTY MUCH IN LINE WITH GUIDANCE TEMPERATURES. OVERRUNNING BECOMES STRONGER OVERNIGHT...AS 850 MB FLOW STRENGTHENS AND LOW LEVEL MOISTURE CONTINUES TO INCREASE. WILL MENTION THUNDER OVERNIGHT AS LAPSE RATES CONTINUE TO STEEPEN. WARM FRONT SHOULD PUSH INTO EAST CENTRAL KANSAS WEDNESDAY...BUT WILL NOT LIKELY MAKE IT THROUGH NORTHEAST AND EAST CENTRAL KANSAS UNTIL WEDNESDAY NIGHT. THIS SHOULD LEAD TO A GOOD TEMPERATURE CONTRAST WEDNESDAY AFTERNOON WITH HIGHS IN THE UPPER 60S ALONG THE NEBRASKA BORDER TO AROUND 80 IN EMPORIA. FORECAST SOUNDINGS SHOWING CAPES OF 2000 TO 3000 J/KG DEVELOPING ALONG THE WARM FRONT BY LATE AFTERNOON. GOOD DIRECTIONAL SHEAR ALONG THE WARM FRONT...BUT THE WIND FIELDS ARE FAIRLY WEAK. WILL CONTINUE CURRENT CHANCE POPS WITH THE HIGHEST POPS NEAR THE WARM FRONT. IN THE EXTENDED...MODELS ALL AGREE THURSDAY TO BE WINDY AND WARM AS WARM FRONT PUSHES NORTH OF THE AREA. A STRONG WAVE IS FORECAST TO EJECT OUT ON FRIDAY...WITH QUIETER WEATHER OVER THE WEEKEND. .TOP...NONE. 58
In the hours before
Local storm report, Apr 3, 5:10 AM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
510 AM CDT TUE APR 03 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0503 AM BELLEVILLE KS .75 INCH HAIL
04/03/01 REPUBLICLocal storm report, Apr 3, 5:19 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
519 AM CDT TUE APR 03 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
=
0517 AM BELLEVILLE KS .88 INCH HAIL
04/03/01 REPUBLICLocal storm report, Apr 3, 5:51 AM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
551 AM CDT TUE APR 03 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
=
0548 AM AGENDA KS .75 INCH HAIL
04/03/01 REPUBLICLocal storm report, Apr 3, 8:30 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
830 AM CDT TUE APR 03 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0828 AM ST MARYS KS 1 INCH HAIL
04/03/01 POTTAWATOMIEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 4:51 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 39 min |
| Apr 3, 5:32 AM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 43 min |
| Apr 3, 6:16 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 29 min |
| Apr 3, 6:46 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley, Washington | 29 min |
| Apr 3, 7:16 AM CDT | Severe Thunderstorm Warning | TOP | Jackson | 29 min |
| Apr 3, 7:45 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 30 min |
| Apr 3, 7:50 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 40 min |
| Apr 3, 8:18 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 27 min |
| Apr 3, 8:43 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.